MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. CONTOUR CURVED CUTTER STAPLER; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. CONTOUR CURVED CUTTER STAPLER; STAPLE, IMPLANTABLE
Model Number CS40B
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Failure to Anastomose (1028); Adhesion(s) (1695)
Date of Event 01/01/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Date sent: 5/24/2023.B3: only event year known: 2018.D4: batch # unk.No lot or batch number was provided therefore a device history could not be done.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
A patient underwent surgery for a 9 year history of colitis and ulcerative colitis requiring maximizing medical therapy and requiring essentially continuous steroid boluses.Patient underwent a planned 3-stage procedure with a total abdominal colectomy, j pouch placement, and diverting loop ileostomy.Surgeon noted chronic inflammatory changes around the entire colon, consistent with active colitis.Operative note states surgeon divided the terminal ileum with a ¿gia 100 stapling device¿ across the ascending and transverse colon.Surgeon also noted formed stool and significant inflammatory changes around the entire colon despite patient undergoing mechanical and antibiotic bowel prep.Surgeon used a ¿contour stapling device¿ to staple across the distal bowel, and then a clamp-and-tie technique across the mesorectum.No difficulties noted with use of the stapler, adequate hemostasis was ensured, an end ileostomy along the right abdominal wall was performed and an incisional wound vac was placed.The patient was discharged on pod 5.A few days later, the patient developed abdominal pain and ct scan revealed dehiscence of the suture line of the proximal rectal pouch and patient underwent exploratory laparotomy on pod 7 during which significant adhesions of the omentum and a large cavity of purulent material in the right pericolic gutter, and a breakdown of the staple line at the rectal stump was seen.Small portions of a ¿tia stapler¿ was used to stabilize the rectal stump 1 cm from the previous staple line and this staple line was oversewed with 4-0 pds in running fashion.A repeat ct scan performed was negative and the patient was again discharged.Four days later.Patient had increasing drainage from his midline wound and his remaining jp drain, and was therefore readmitted.Ct scan performed that day revealed a small amount of free fluid in the lower abdomen, but no definite well-formed fluid collections.Patient had an uneventful hospital course and was discharged on (b)(6) 2018.

Brand Name
CONTOUR CURVED CUTTER STAPLER
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*  00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*   00969
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
*  
3035526892
MDR Report Key16993805
Report Number3005075853-2023-03512
Device Sequence Number15213730
Product Code GDW
UDI-Device Identifier10705036012399
UDI-Public10705036012399
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K040038
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 05/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberCS40B
Device Catalogue NumberCS40B
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/01/2023
Initial Report FDA Received Date05/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
4-0 PDS; GIA 100 STAPLING; TIA STAPLER
Outcome Attributed to Adverse Event Required Intervention;
Patient Age33 YR
Patient SexMale